How can my t4 be 5.20 when I am on t3 only?


I was on a month's trial of taking 20mcg t3 only, but half way through I started to feel really dreadful so I got a blood test.

The results are:

total t3 - 1.31;

free t 3 - 3.81;

total t4 - 5.20;

free t4 - .68;

TSH - .67.

Has anyone any advice on how there can be so much t4?

I have started taking 25mcg t4 in addition to 20 mcg t3 and am steadily feeling better, but am confused about the results.

Thanks, Jenan

Last edited by

20 Replies

  • That is a tiny amount of T4. A good healthy level of total T4 would be around 100 or so. Your free T4 is less than 1 which is a very tiny amount. If you were previously taking T4 there would be some left in your system after only 2 weeks. If you weren't taking any T4 then your thyroid is probably still working a small amount. If you have had a total thyroidectomy and haven't taken T4 before, then I have no idea. We could really do with a little more information to answer more accurately.

    Sorry I couldn't be more help

    Carolyn x

  • Hi Carolyn, Sorry I should have mentioned: I had stopped taking t4 for 4 weeks. I started to feel bad after three weeks. I haven't had a thyroidectomy. Thank you! I had no idea that these were such tiny amounts. i obviously need to rethink my dose.....but afer the last experience of experimenting I shall only do this slowly.


  • Yes, the amounts of T4 in your results are tiny. It would be a good idea to get this checked periodically as you slowly increase your dose. You need the reference ranges to see how your blood levels are :)

  • Thank you Carolyn! I need to learn how to interpret the results to.


  • If you are on T3 only, your T4 will be very low as your body isn't producing. T4 is a prohormone which converts to T3 etc, see below. It may be that you are not on enough T3.

    This is an excerpt from Dr Lowe

    Dr. Lowe: I respectfully disagree with your endocrinologist. Studies indicate that T4 is of no use to anyone except, figuratively, as a storage unit for the metabolically-active thyroid hormones T3, T2, and possibly T1. When T4 ends its long ride through the circulating blood, it enters cells. There, enzymes convert it to T3, and, after a while, other enzymes convert T3 to T2. The T2 becomes T1, and eventually T1 becomes T0 (T-zero). T0 is just the amino acid backbone(called "tyrosine") with no iodine atoms attached. Because it has no attached iodine atoms, T0 is no more a hormone than is T4.

  • Hi Shaws,

    Thank you so much for this. The problem is that when I take more t3 I get a thumping heart. What should I do?



  • This could be due to low iron or ferritin (stored iron). Ferritin is best kept at 70-90 for most people. If it is lower than this you can get side-effects when you increase T3. Another alternative is to increase your T4 a bit more first. You might find you don't get quite the same problems :)

  • OK - I need to get the iron checked too. Thanks again! J

  • break your T3 into tiny tiny bits and spread them out...

  • Thank you Redditch. I did try this and it helped a lot, but if I take too many 'bits' the ehart starts again. I have been told to up my intake of iron. Perhpas that'll help too.

    All the Best,


  • I think Nobodysdriving had a thumping heart initially when on T3 but she is now on something like 180mcg per day.

    Cursor to the question dated November 10, 2000. Dr Lowe advocates one single dose per day as it saturates the cells and the process continues between 1 and 3 days. Extract:-

    Let me explain the error in the Internet doctors’ thinking. Within a couple of hours after a patient ingests a single daily dose of plain T3, the blood level of T3 peaks. The Internet doctors infer that because the blood level of T3 peaks, the metabolic reactions of body tissues also peak, resulting physiological instability. Their inference is wrong.

    The origin of the doctors’ erroneous thinking may be the reaction of the heart to T3 in some individuals. In some patients who take a single daily dose of plain T3, the heart rate slightly speeds up for a short time. The speed up results from a direct effect of the T3 on heart cells. Avoiding this increase in heart rate in patients with fragile heart conditions is prudent. However, in the vast majority of patients, the increased heart rate is transient and harmless. This is especially true for patients who take heart-protective nutrients and engage in regular cardiovascular exercise. (I have written more on about the effects of T3 on heart function.)

    In contrast to the heart in some individuals, most other body tissues don’t react to plain T3 with a metabolic surge. Certainly, plain T3 doesn’t cause physiological instability. Recently, I explained the biological systems that buffer the physiological effects of plain T3, preventing physiological instability. I encourage your physician and you to read this explanation. I hope the explanation will make one thing clear: that overall, only two reactions of the body to plain T3 might, by a stretch, be interpreted as physiological instability: (1) the short-lived peak in the blood T3 level, and (2) a slight speed up of the heart rate. In most patients, neither of these is of any clinical importance.

  • I tried to edit the last link but was unable to - the link re the question is on

  • take your temperature when you get the symptoms... interesting to see if it's hyper (you'll be hotter than 98.6F) or Iron/B12/adrenal... If your temp isn't higher than 98.6 then it's not a case of too much... maybe you just don't get on with it... tried NDT?

  • What is NDT?

  • NDT is Natural Desiccated Thyroxine.. which comes from Pigs (or sometimes cows) it contains T4 and T3 and T2 and T1 so it's more like what the body actually needs.. and it doesn't have any rubbish in it so some people get on much better with it.. Brand name Armour

  • Oh - I live in portugal and have to get t3 from Germany. If thisngs don't improve I'll ask about NDT

    Thanks a lot.


  • This is very useful Shaws, thank you! Jenan


    This has many links regarding T3 that might help you.

  • Thank you very much for these Heloise. Jenan

You may also like...